Incidences of exposure to phenibut, an unregulated anxiolytic, have increased in the US in recent years.
This drug, which has a chemical structure similar to GABA, is known to cause dependence and withdrawal—and can potentially have life-threatening complications.
Clinicians can familiarize themselves with this emerging drug to better spot signs of possible overdose, dependency, or withdrawal.
The 50-year-old woman was admitted to the ED with insomnia, psychotic symptoms, and psychomotor agitation. Twenty-five days would pass before her symptoms subsided. As recounted in a Frontiers in Psychiatry case report, she later called the experience “a nightmare” that at times felt eternal.
Behind this troubling case was withdrawal from phenibut, an unregulated anxiolytic that also has cognitive-enhancing properties. CDC data indicate that cases of phenibut exposure in the US have risen, drawing clinical attention to this drug of concern.
What is phenibut?
Phenibut (β-phenyl-γ-aminobutyric acid) originated in the 1960s in Russia, where it was used for its anxiolytic and nootropic (cognition-enhancing) properties.
This psychoactive GABA analogue can be legally possessed in the US and is often sold and purchased online but is not FDA-approved.
Phenibut (which is sold under brand names such as Fenibut and Noofen) can be purchased online as a supplement for anxiety, relaxation, sleep, and to help treat symptoms of depression and PTSD; however, there is no medical evidence that confirms its safety or effectiveness.
The FDA has ruled that it can’t be used as an ingredient in any supplements marketed in the US. The FDA evaluates products that contain phenibut, testing them for strength and purity.
And for good reason—the pharmacological activity of phenibut exceeds what’s typical of nutritional supplements and is actually more comparable to prescription-strength sedatives such as benzodiazepines.
Why is it so dangerous?
Because of its similar chemical structure with GABA, the primary inhibitory neurotransmitter, phenibut is closely related to benzodiazepines and can produce similar instances of physical dependence, withdrawal, and addiction.
Benzodiazepines, as well as other sedatives such as alcohol, work on the GABA receptors in the brain to produce anxiolytic and sedative effects.
When under the influence of phenibut, patients can exhibit varying degrees of changes in mental status, from minimal responsiveness to agitated delirium.
In the case study reported in Frontiers in Psychiatry, the woman reported to the ED with motor stereotypes and hyperactivity. Her attention was scattered, and she drifted in and out of consciousness.
Her partner brought what she had been taking to the ED and physicians determined it to be several phenibut supplements. She had gone 3 days without taking the pills, which led to the onset of symptoms (potentially from withdrawal) and psychiatric hospitalization.
The patient suffered through 2 sleepless nights, plagued by hallucinations and exhibiting disorganized behavior and thinking without structured delusions. Eventually, the care team settled on intravenous lorazepam as an intervention. Later, olanzapine was swapped out for risperidone. Clinicians can view the complete, complex timeline of medications here.
Once lucid, the patient revealed she had been consuming up to 5 grams of phenibut daily to treat insomnia and anxiety stemming from the COVID-19 quarantine. Her medical records also contained a history of bipolar disorder with psychotic features that began at age 36.
Increase in incidences
CDC data indicate that this patient’s experience is not an isolated event. A CDC investigation tracked calls to regional poison centers between 2009–2019. Data analysis included phenibut synonyms.
The CDC looked specifically at exposures, which were not necessarily poisionings or overdoses. The analysis included exposures to phenibut alone or in combination with other substances.
Overall, poison centers across the US and in the District of Columbia fielded 1,320 calls, 85% of which originated from healthcare facilities. Most patients were between the ages of 18 and 34; 75.5% were men.
"The number of cases increased sharply over the study period, particularly since 2015, when regional poison centers became able to use ‘phenibut’ as a relevant term to capture exposures."
— Graves, et al., CDC
Tragically, among people under the age of 18, unintentional exposure led to 21.9% of calls. And unintentional exposure led to 93.3% of calls involving children under the age of 10.
Common adverse effects included:
Drowsiness or lethargy (29%)
Overall, three deaths were reported among the calls.
What to watch out for
Phenibut also goes by other names, including phenigam, PhGaba, phenibamma, phenygam, 4-Amino-3-phenylbutanoic acid, β-(aminomethyl)benzenepropanoic acid, and beta-(Aminomethyl)hydrocinnamic acid.
The FDA has issued warning letters to several companies, telling them to cease distributing products containing phenibut as dietary supplements.
Authors of the Frontiers in Psychiatry case study advised clinicians to familiarize themselves with phenibut intoxication and abstinence syndrome, two clinical conditions that can have slow responses to treatment and present with dangerous complications.
Another case study published in Case Reports in Psychiatry advised clinicians to screen for phenibut withdrawal when a patient presents with symptoms of benzodiazepine withdrawal such as anxiety, insomnia, and tension.
Finally, according to the Frontiers in Psychiatry case study authors, there’s no substitute for strict regulation.
"Given its various pharmacological actions with potential for tolerance and withdrawal, phenibut should be considered a substance requiring close medical supervision, and its prescription should be regulated by competent medical authorities."
— Esposito, et al., Frontiers in Psychiatry
What this means for you
For better or worse, the internet made all markets global—including the market for supplements. While phenibut may not be available in neighborhood supplement shops, the motivated and unwitting may find it elsewhere. Clinicians may want to include phenibut overdose, exposure, or withdrawal in differential diagnoses.